Drug hypersensitivity is an adverse reaction that was brought-about by a specific immunologic response. Some of these reactions are Linked with significant morbidity and mortality. Nowadays, hypersensitivity reactions to most drugs can be well defined and the risk of re-exposure to the culprit drug and/or related drugs can be properly assessed. Medical history, skin, blood and challenge tests, conducted in an allergy clinic, enable the prediction and prevention of repeated events as well as unnecessary avoidance of needed compounds. Non-steroidal anti-inflammatory drugs [NSAID] are the second most prevalent group of drugs that provoke hypersensitivity responses occurring either immediately or later. Immediate type responses to NSAID could be divided into 2 groups, each related to a different mechanism. The most common reaction is not allergic but rather it is mediated by the inhibition of the cyclooxygenase I enzyme pathway. Accordingly, this reaction is not selective to a single chemical compound but rather cross-reacts with other members of this "family" of drugs, depending on their biochemical properties. The clinical distinction between those two subtypes of immediate reaction is hard and sometimes utterly impossible. Moreover, the clinical appearance of an immediate reaction may vary from rhinitis, asthma, new appearance or augmentation of chronic urticaria and up to overt anaphylaxis and death. Furthermore, delayed type reactions may also be life-threatening and typically appear 24 hours and up to days following initiation of therapy. In the current review, we present the recommendations of the Israel Association for Allergy and Clinical Immunology for the evaluation and treatment of patients suspected to suffer from hypersensitivity to NSAIDs.
|Number of pages||15|
|State||Published - 1 Oct 2014|
ASJC Scopus subject areas
- Medicine (all)